Alert archive / Missouri / Tornado Warnings in 2020
Tornado Warning 22, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Mar 12, 2020, 4:50 PM CDT for Butler County, Carter County, Wayne County, Missouri. It was in force for 40 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 12, 2020, 4:50 PM CDT (21:50 UTC)
- Expired
- Mar 12, 2020, 5:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
Counties Butler County, MO, Carter County, MO, Wayne County, MO
The radar
The Paducah radar (KPAH), 185 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 12, 4:58 PM CDT | HAIL 0.7 | Ellsinore, MO | |
| Mar 12, 5:09 PM CDT | HAIL 1.75 | Ellsinore, MO | |
| Mar 12, 5:17 PM CDT | TORNADO | 5 Se Ellsinore, MO | EF0 TORNADO BLEW DOWN A FEW TREES AND TREE LIMBS. |
| Mar 12, 5:20 PM CDT | TORNADO | 13 Nw Poplar Bluff, MO | EF0 TORNADO BLEW DOWN A FEW TREES AND TREE LIMBS ALONG HIGHWAY PP, CO. RD. 415 AND CO. RD 426. |
| Mar 12, 5:29 PM CDT | HAIL 1.75 | 8 Se Ellsinore, MO | |
| Mar 12, 5:36 PM CDT | HAIL 1 | 1 Ssw Van Buren, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 12, 3:44 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 9.8 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 210 J/kg
- Mixed-layer CIN
- -230 J/kg
- Mixed-layer LCL
- 821 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 248 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
530
WFUS53 KPAH 122150
TORPAH
MOC023-035-223-122230-
/O.NEW.KPAH.TO.W.0022.200312T2150Z-200312T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
450 PM CDT Thu Mar 12 2020
The National Weather Service in Paducah has issued a
* Tornado Warning for...
Southeastern Carter County in southeastern Missouri...
Southwestern Wayne County in southeastern Missouri...
Northwestern Butler County in southeastern Missouri...
* Until 530 PM CDT.
* At 450 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Van Buren, moving east at 55 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Hunter around 500 PM CDT.
Ellsinore around 505 PM CDT.
Brush Arbor around 510 PM CDT.
Williamsville around 515 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3688 9103 3702 9103 3704 9054 3684 9053
3688 9095
TIME...MOT...LOC 2150Z 268DEG 46KT 3697 9096
TORNADO...RADAR INDICATED
HAIL...1.50IN
$$
083 follow-up statements
400
WWUS53 KPAH 122159
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
459 PM CDT Thu Mar 12 2020
MOC023-035-223-122230-
/O.CON.KPAH.TO.W.0022.000000T0000Z-200312T2230Z/
Carter MO-Wayne MO-Butler MO-
459 PM CDT Thu Mar 12 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
SOUTHEASTERN CARTER...SOUTHWESTERN WAYNE AND NORTHWESTERN BUTLER
COUNTIES...
At 459 PM CDT, a severe thunderstorm capable of producing a tornado
was located just west of Ellsinore, or 11 miles east of Van Buren,
moving east at 55 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Brush Arbor around 510 PM CDT.
Williamsville around 515 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3688 9095 3702 9096 3704 9054 3684 9053
TIME...MOT...LOC 2159Z 268DEG 46KT 3697 9081
TORNADO...RADAR INDICATED
HAIL...1.50IN
$$
08750
WWUS53 KPAH 122208
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
508 PM CDT Thu Mar 12 2020
MOC023-035-223-122230-
/O.CON.KPAH.TO.W.0022.000000T0000Z-200312T2230Z/
Carter MO-Wayne MO-Butler MO-
508 PM CDT Thu Mar 12 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
SOUTHEASTERN CARTER...SOUTHWESTERN WAYNE AND NORTHWESTERN BUTLER
COUNTIES...
At 508 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Ellsinore, or 15 miles south of Piedmont, moving
east at 45 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation. At 505 PM, law enforcement
reported rotation near Ellsinore.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Ellsinore, Williamsville, Hunter and Brush Arbor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3687 9086 3700 9084 3701 9054 3684 9053
TIME...MOT...LOC 2208Z 280DEG 41KT 3693 9070
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
08078
WWUS53 KPAH 122215
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
515 PM CDT Thu Mar 12 2020
MOC023-035-223-122230-
/O.CON.KPAH.TO.W.0022.000000T0000Z-200312T2230Z/
Carter MO-Wayne MO-Butler MO-
515 PM CDT Thu Mar 12 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
SOUTHEASTERN CARTER...SOUTHWESTERN WAYNE AND NORTHWESTERN BUTLER
COUNTIES...
At 514 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Brush Arbor, or 14 miles northwest of Poplar Bluff,
moving east at 50 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation. At wall cloud was seen near
Ellsinore. Golf ball size hail was observed in the
Ellsinore area as well.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Ellsinore, Williamsville and Brush Arbor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.
&&
LAT...LON 3686 9077 3700 9073 3701 9054 3684 9053
TIME...MOT...LOC 2214Z 273DEG 45KT 3691 9060
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
08What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Mar 12, 3:15 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Mar 12, 3:15 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
315 PM CDT Thu Mar 12 2020
.SHORT TERM...(Tonight through Saturday night)
Issued at 315 PM CDT Thu Mar 12 2020
A warm front was draped across our region at midday. Storms along
and south of this front have produced large hail and heavy rain.
We will continue with a Flood Watch for our north and northeast
counties until 03z. These storms will continue for a couple of
more hours, then a cold front will move across our region this
evening. Showers and thunderstorms, some potentially severe, are
possible along and ahead of this front through 06z. Behind the
front, showers will linger for a few hours across our southeast
counties.
Dry and colder conditions will return late tonight and continue
through the day Friday as high pressure briefly moves over the
region. By Friday night, an approaching mid/upper level trof will
spread showers across the region from west to east late Friday
night and continue through the day Saturday, then ending north to
south Saturday night as the trof move off to our east.
Temperatures from Friday through Saturday night will be near to a
little below seasonal normals.
.LONG TERM...(Sunday through Thursday)
Issued at 315 PM CDT Thu Mar 12 2020
Dry conditions will return for Sunday and Sunday night as weak
upper level ridging builds over the middle Mississippi and lower
Ohio valleys. Temperatures will remain near seasonal.
For Monday through Thursday, models blends show a very wet weather
pattern setting up, with good chances through the rest of the
extended forecast. The best chances at this point look to be
Monday night into early Tuesday, and again late Wednesday into
Thursday. However, models have gone back and forth with the
precipitation chances and are not in good agreement, and this
results in fairly low confidence. It looks like we have the
potential for a couple of good rounds of showers and a few
thunderstorms, but timing is still in question. We will be
gradually warming through the period, so at least liquid
precipitation will be our primary concern.
&&
.AVIATION...
Issued at 1223 PM CDT Thu Mar 12 2020
A warm front will continue to move northward today. This will be
followed by increasing/veering surface winds gusting to around 25
knots in the southern half of the region this afternoon. These winds
will translate to those areas east of the MS River in the evening as
a cold front passes through west-to-east. After midnight,
northwesterly to northerly winds are forecast to gradually diminish.
Meanwhile, any LIFR cigs should improve to at least IFR through the
afternoon, then to MVFR/VFR during the evening and into the
overnight period. Scattered tstms, some severe, will be most common
through mid evening.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch until 10 PM CDT this evening for ILZ075>078-
082-083-087.
MO...None.
IN...Flash Flood Watch until 10 PM CDT this evening for INZ081-082-
085>088.
KY...Flash Flood Watch until 10 PM CDT this evening for KYZ014-015-
018>020.
&&
SHORT TERM...RST
LONG TERM...RST
AVIATION...DBHazardous weather outlook, Mar 12, 3:34 PM CDT, 1 hour 16 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 334 PM CDT Thu Mar 12 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-132045- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 334 PM CDT Thu Mar 12 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight Scattered severe thunderstorms will be possible into this evening. Damaging wind gusts, large hail and tornadoes will all be possible. A few significant tornadoes cannot be ruled out. Heavy rain is possible with storms into early this evening. A Flash Flood Watch is in effect along and east of a line from Mount Vernon Illinois to Dixon Kentucky until 03z. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are forecast for portions or all of our region from time to time from Tuesday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed through this evening.
In the hours before
Local storm report, Mar 12, 3:11 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
311 PM CDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 2 W MUDDY 37.77N 88.55W
03/12/2020 E1.00 INCH SALINE IL TRAINED SPOTTER
&&
DLLLocal storm report, Mar 12, 3:48 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
348 PM CDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM HAIL 4 SE STURGIS 37.50N 87.94W
03/12/2020 E0.70 INCH UNION KY TRAINED SPOTTER
&&
DLLLocal storm report, Mar 12, 3:59 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
359 PM CDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND GST 4 NE MARION 37.38N 88.04W
03/12/2020 M48 MPH CRITTENDEN KY MESONET
MESONET STATION RPTN MARION 4 NE.
&&
DWSLocal storm report, Mar 12, 4:03 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
403 PM CDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL CLAY 37.48N 87.82W
03/12/2020 M1.00 INCH WEBSTER KY EMERGENCY MNGR
&&
DWSLocal storm report, Mar 12, 4:21 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
421 PM CDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM TSTM WND DMG 2 E PROVIDENCE 37.40N 87.71W
03/12/2020 HOPKINS KY TRAINED SPOTTER
TREES DAMAGED ALONG HIGHWAY 41. ONE IS
ACROSS A POWER LINE. TREES ARE ESTIMATED AT
2-3 FEET IN DIAMETER.
&&Local storm report, Mar 12, 4:29 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
429 PM CDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM HAIL 2 NNE MADISONVILLE 37.36N 87.49W
03/12/2020 E1.00 INCH HOPKINS KY PUBLIC
&&The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 2:39 AM CDT | Dense Fog Advisory | PAH | Bollinger, Butler, Cape Girardeau, Carter, Mississippi, New Madrid and 5 more | 7 hr |
| Mar 12, 1:39 PM CDT | Severe Thunderstorm Warning | PAH | Perry | 51 min |
| Mar 12, 1:46 PM CDT | Areal Flood Advisory | PAH | Perry | 2 hr |
| Mar 12, 4:15 PM CDT | Severe Thunderstorm Warning | PAH | Carter | 45 min |
| Mar 12, 4:39 PM CDT | Severe Thunderstorm Warning | PAH | Butler, Carter, Wayne | 36 min |
| Mar 12, 5:19 PM CDT | Tornado Warning | PAH | Butler, Wayne | 26 min |
| Mar 12, 5:29 PM CDT | Severe Thunderstorm Warning | PAH | Carter | 27 min |
| Mar 12, 5:36 PM CDT | Tornado Warning | PAH | Butler | 24 min |
| Mar 12, 5:53 PM CDT | Severe Thunderstorm Warning | PAH | Stoddard | 27 min |
| Mar 12, 6:04 PM CDT | Severe Thunderstorm Warning | PAH | Butler | 18 min |
| Mar 12, 6:55 PM CDT | Severe Thunderstorm Warning | PAH | Butler, Ripley, Stoddard | 35 min |
| Mar 12, 6:56 PM CDT | Flash Flood Warning | PAH | Butler, Ripley, Stoddard | 2 hr |
Nearby
Tornado Warnings in Missouri, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.